Oregon, 2012Frost and Freeze in Oregon, March 7, 2012
March 7, 2012 · NWS MFR · 1 event in 1 county or zone
An unusually cold air mass combined with clearing skies to bring freezing temperatures to portions of the southern Oregon coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually cold air mass combined with clearing skies to bring freezing temperatures to portions of the southern Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 6, 8:00 PM PST, 4 hours earlier.
Area forecast discussion, Mar 6, 8:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
800 PM PST TUE MAR 6 2012
.DISCUSSION...07/00Z NAM IN. 07/00Z GFS IN THROUGH 24HR.
SHOWERS OVER THE MEDFORD CWA ARE NOW DISSIPATING AS AN UPPER LEVEL
SHORT WAVE MOVES SOUTH OF THE AREA AND A LONG WAVE RIDGE BUILDS IN
FROM THE WEST. OFFSHORE LOW LEVEL FLOW IS NOW DEVELOPING. CLEARING
SKIES WILL MAKE FOR A COLD NIGHT...AND FREEZE WARNINGS AND FROST
ADVISORIES ARE IN EFFECT FOR THE COASTAL ZONES. CLOUDS WILL REMAIN
TRAPPED IN SOME OF THE WEST SIDE VALLEYS THOUGH...AND THAT WILL
MAKE FOR SOME WARMER LOWS THERE.
500MB HEIGHTS WILL RISE THROUGH THURSDAY WITH DRY NORTHERLY FLOW
ALOFT. THE NEXT SEVERAL DAYS WILL BE DRY WITH A WARMING TREND.
INLAND HIGH TEMPERATURES WILL RISE TO ABOVE NORMAL VALUES
THURSDAY.
THE RIDGE WILL WEAKEN THURSDAY AS THE AXIS MOVES ONSHORE...AND FLOW
ALOFT WILL TURN WESTERLY THURSDAY AND SOUTHWESTERLY THURSDAY
AFTERNOON AND EVENING AS THE UPSTREAM LONG WAVE TROUGH APPROACHES
THE COAST. THIS TROUGH WILL WEAKEN AS IT MOVES INTO THE REMAINS OF
THE RIDGE AND THE ASSOCIATED SURFACE FRONT WILL WEAKEN AS WELL. AT
THIS TIME IT LOOKS LIKE THE ASSOCIATED LIGHT PRECIPITATION WILL BE
LIMITED TO COASTAL AREAS AND THE UMPQUA BASIN WHEN THE FRONT MOVES
ONSHORE EARLY FRIDAY AFTERNOON.
LONG TERM DISCUSSION FROM THE TUESDAY AFTERNOON AFD...SATURDAY
THROUGH TUESDAY. THE OPERATIONAL AND ENSEMBLE MODELS CONTINUE TO
MAINTAIN GOOD AGREEMENT ON THE OVERALL PATTERN IN THE EXTENDED BUT
STILL DISAGREE ON THE TIMING OF STORM SYSTEMS DURING THIS PERIOD.
THE BASIC IDEA REMAINS THE SAME IN THAT A PERSISTENT LONG WAVE
TROUGH WILL SET UP OVER THE NORTHEASTERN PACIFIC FROM THE WEEKEND
INTO MOST OF NEXT WEEK TO PROVIDE A WETTER AND COOLER PATTERN WITH
A SERIES OF STORM SYSTEMS COMING ASHORE IN THE PACNW. BY EARLY
SATURDAY MORNING...A WEAK COLD FRONT IS EXPECTED TO BE ACROSS THE
WESTERN HALF OF THE CWA BUT DYING OUT AS IT REACHES THE CASCADES
WITH ITS UPPER LEVEL SUPPORT WEAKENING AND SPLITTING IN THE FAST
SOUTHWEST FLOW. DIFFERENCES START TO CROP UP IN THE MODELS FROM
SATURDAY ONWARD...BUT IT IS EXPECTED THAT A STRONGER FRONT WILL
APPROACH THE COAST LATE SATURDAY OR SATURDAY NIGHT AS A DEEPER
TROUGH DIGS ALONG 130W. THIS TROUGH IS EXPECTED TO MOVE BY ON
SUNDAY BUT OCCASIONAL PRECIPITATION CONTINUES UNDER THE MOIST
ONSHORE FLOW. THERE IS ALSO CONSENSUS FOR A STRONGER AND WETTER
STORM TO ARRIVE EARLY NEXT WEEK. WE HAVE LEANED TOWARD THE ECMWF
TIMING WHICH BRINGS THE FRONT ONSHORE LATE MONDAY OR MONDAY NIGHT
WHILE THE GFS HOLDS THIS OFF UNTIL LATE TUESDAY. THIS WILL
CONTINUE TO BE MONITORED AS THE POTENTIAL EXISTS FOR HEAVY RAIN
ALONG THE COAST AS WELL AS SIGNIFICANT MOUNTAIN SNOW FARTHER
INLAND./MAW
&&
.AVIATION...AREAS OF MVFR CIGS FROM THE CASCADES WEST WITH AREAS
OF HIGHER TERRAIN OBSCURED WILL PERSIST THROUGH MID-MORNING
WEDNESDAY...THEN CLEAR TO VFR. OTHER AREAS WILL REMAIN VFR THROUGH
WEDNESDAY.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 8 AM PST WEDNESDAY FOR
ORZ021-022.
FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM PST WEDNESDAY FOR
ORZ022.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING
FOR PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST
WEDNESDAY FOR PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST
WEDNESDAY FOR PZZ350.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST WEDNESDAY FOR
PZZ370.
HAZARDOUS SEAS WARNING UNTIL 4 AM PST WEDNESDAY FOR PZZ370-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST WEDNESDAY FOR
PZZ376.
15/15/15Hazardous weather outlook, Mar 6, 4:12 PM PST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
412 PM PST TUE MAR 6 2012
ORZ021-071600-
SOUTH CENTRAL OREGON COAST-
412 PM PST TUE MAR 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A FREEZE WARNING IS IN EFFECT BEGINNING AT MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FREEZE WARNING IS IN EFFECT UNTIL 8 AM PST WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
ORZ022-071600-
CURRY COUNTY COAST-
412 PM PST TUE MAR 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A FREEZE WARNING AND FROST ADVISORY ARE IN EFFECT FOR PORTIONS OF
THE AREA BEGINNING AT MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FREEZE WARNING AND FROST ADVISORY ARE IN EFFECT UNTIL 8 AM
PST WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.
Frost/Freeze, South Central Oregon Coast
- When
- March 7, 12:00 AM PST to 8:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 28 to 32 degrees.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, March 7, 20122 deaths · 1 event
- Drought in Texas, March 7 to 13, 201210 events
- Hail in Kansas, March 7 to 8, 20121 in hail · 7 events
- Winter Storm and High Wind in Alaska, March 7 to 8, 201257 kt wind · 4 events
- Hail in Kansas, March 7 to 8, 20121.5 in hail · 4 events
- High Wind in Texas, March 7, 201257 kt wind · 2 events
- Wildfire in Arkansas, March 7, 20121 event
- Strong Wind in Arizona, March 7, 2012$2,000 · 1 event
- High Wind in New Mexico, March 7, 201258 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360772.